Betsy H’s Story
I was an active healthy mother of 3 who exercised regularly. Then I took 4 pills of Ciprofloxacin in Feb. of 2007 for sinusitis. I had a severe reaction. I had severe pressure in my head, couldn’t walk without holding onto something, was disoriented and extremely fatigued but couldn’t sleep.
Once you stop taking the medication that made you sick you’ll be fine as long as you don’t take it again – right? That was what I thought. I was wrong.
I felt better after I stopped taking Cipro but then I began having chills during the night so severe I couldn’t get warm. I went skiing and had much less endurance and prolonged muscle pain afterward even though I’d been several times. I developed sore knees and quit jogging. I was losing pilates holds I’d done for 8 years. As time went on the weakness got worse and new symptoms developed. I had strange burnt orange colored urine which is a sign of rhabdomyolisis and explained why I was losing strength. I developed right foot drop, leg weakness, and my eyes became highly sensitive to sunlight. The next winter I could barely ski 2 hours before my legs would shake so bad I had to stop. My skin aged seemingly overnight, I developed IBS and digestive track issues. I had trouble holding a glass or utensils, had muscle twitches, insomnia, vertigo, extreme temperature & pain sensitivity, tinnitus, blurred vision, memory loss, overwhelming fatigue, difficulty speaking, random shooting pains, cramping/muscle spasms in my legs, and sensations of chills or vibrations running up and down my legs. It was all I could do to get through a day at work. The cold caused my legs to stiffen up and I developed tremors that would come and go.
Two years after Cipro I went to a neurosurgeon thinking I had a back problem. Next came a neurologist. All my tests came back normal or negative; MRI’s, blood work, spinal tap, emg, etc. I was told when I got worse they could diagnose me but I had a degenerative neurological disorder. I was desperate so I tried acupuncture and regained some muscular strength. But the fatigue and leg cramps got worse and I had anxiety and mild depression. I went to an orthopedic next for my right hip. He took x rays and told me to see a neurologist. So I saw a specialist in multiple sclerosis who told me that I did not have MS but a neurological disorder and gave me names of other neurologists to see.
I improved some at two and a half years when my acupuncturist suggested I take vitamin B12 and calcium with magnesium. My primary diagnosed me after taking Ciprofloxacin as severely vitamin D deficient. Over time I added other supplements and some symptoms improved. Next a hip specialist discovered a labral tear. The tear occurred during a non weight bearing movement without any traumatic event. Shortly after this a friend ripped a calf muscle doing mild activity and had nervous system damage (clonus) 6 months after taking Avelox.
After hip surgery, May 2010, I had a bad limp and arthritis in the hip. At my one yr. follow up my ortho doctor told me he wanted me retested for MS because of my gait. I walk very slow from nerve damage. I have chills/vibrations in the nerves of the legs. I have random nerve pains that come and go, joint pain/popping, tendon pain/tight tendons and I remain sensitive to cold. I still have tremors which come and go, and severe balance problems. After being retested, Sept. 2011, I was told I do not have MS but I have clonus/spasticity in the right leg and milder in the left. She sent me to a nerve/muscle specialist (MD, Parkinson’s, ALS, Lou Gehrig’s, etc). His “best guess” was I have autosomnal recessive Hereditary Spastic Paraplegia with complications (statistically 1 in 4 with the gene will have HSP). There is no family history of any neuro diseases. When I asked what I could do to get better he said “nothing”. It’s degenerative. My husband then told him some things that have improved and he said “that’s very unusual”. I had a genetic test for HSP which came back negative. I am now working with 2 different neurologists both of whom believe that I have PLS (Primary Lateral Sclerosis); an extremely rare neurological disease with no known cause. They also know that all my problems started after taking cipro. I was told “whatever I do have it’s extremely rare”. One of the neuros said I was missing a couple of key markers for PLS although he believes that is what I have. I would also request you read the attached link;
As of today I have recovered to a degree from brain fog, memory loss, vision problems, vertigo, tinnitus, depression, IBS, and my fine motor skills have improved due largely to dietary changes I have made. I am trying to regain muscular strength and flexibility. I continue to have spasticity/clonus in both legs, chronic right hip problems, my ankles don’t move normally/are stiff, balance and speech difficulties. An MRI in 2011 revealed I have severe arthritis in my lower back (degenerative disc disease) and a bulging disc at L5. This is not surprising since cipro causes collagen degeneration. My walking has continued to deteriorate. I tripped and fell in August of 2014 badly fracturing my right femoral head/neck requiring surgical repair. I now use a walker and am looking at another surgery for my hip within the next month. Prior to taking cipro I was in the best shape of my life. I’ve lost my job and I’m now on disability. I’m now permanently damaged from a medication that was supposed to be safe. It is a last resort antibiotic and yet I was prescribed cipro for sinusitis. I have always responded well to far less potent antibiotics. I was told by a law firm that I had an excellent case to join a class action lawsuit against the makers of cipro and they wanted me to join theirs. I just needed to prove I took the brand name. Upon further discussion it was determined I was given a generic form and the Supreme Court ruled that makers of generics can not be sued. Makers of generics get their formulation from the companies that developed and patented the drug initially and yet I can’t get restitution because I was given a generic. Where is the justice? Why was I given this medication with no warnings that I could suffer permanent disability from it?